banner

Combination of Medications May Cause Dementia

According to a recent British study, well-known brands of hay fever tablets, painkillers and sleeping pills pose a previously unknown threat to people’s health when taken together. Researchers from the University of East Anglia and the University of Kent identified 80 widely used medications that, when used in combination, were found to increase the risk of serious health problems. The drugs, including common allergy treatments Piriton and Zantac, as well as Seroxat, an anti-depressant, are thought to be used by half of the 10 million over-65’s in Britain. Many of the drugs, when taken in combination, were found to more than triple an elderly patient’s chance of dying within two years. The risk, the scientists said, was that patients, particularly those with dementia, may be regularly taking over-the-counter drugs that their doctor is unaware of, or which they do not really need, bringing their dosage up to a dangerous level. The scientists suggest that the combination of treatments could also exacerbate dementia. In patients showing early signs of mental impairment high doses could “tip them over” into a more confused state, they said.
We have been aware for years in the United States of the problems relating to dangerous combinations of drugs used by seniors.  Older Americans’ use of prescription drugs, over-the-counter medications and supplements has increased over the past decade, researchers write in the Journal of the American Medical Association. At least 2 million seniors are taking potentially dangerous combinations of drugs according to estimates from a National Institutes of Health and University of Chicago study. The adverse effects range from increased vulnerability to side effects to potentially deadly combinations, sometimes involving prescriptions interacting with over-the-counter medications and supplements. A recently published study in the American Journal for Geriatric Psychiatry revealed that practicing health care professionals need to remain vigilant for potential medication errors/drug interactions that could have serious health consequences for elderly patients. The study, entitled “Antidepressant Use in Geriatric Populations: The Burden of Side Effects and Interactions and Their Impact on Adherence and Costs,” found that over half of senior citizens who received prescriptions for antidepressants for the first time were at risk of potentially adverse drug interactions with medications they were already taking.

The only way to completely protect yourself is to avoid mixing drugs altogether. When that is not possible, make sure you know exactly what you are taking, why, and how those drugs could interact with one another.  Many medications can be taken together safely. Talk to your doctor or pharmacist before you start taking anything. Make sure they are aware of the medications you are already on. They will be able to tell you the possible effects of combining specific prescription medications, painkillers or supplements. It is best not to rely on information found on the Internet as it can be unclear or wrong. Don’t assume anything.  All medications, including those that are available over the counter, should be reviewed carefully with your doctor and pharmacist to prevent potential risks, before you start taking them.

leave a comment